Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Shreveport, LA

May 23, 2018Caddo Parish, Louisiana; Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 23, 2018, 5:31 PM CDT for Caddo Parish, Louisiana; Miller County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2018, 5:31 PM CDT (22:31 UTC)
Expired
May 23, 2018, 5:54 PM CDT
In force
23 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Miller County, AR, Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 55 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 23, 3:02 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
302 PM CDT Wed May 23 2018

.SHORT TERM.../tonight through Thursday Night/

Isold convection has developed by mid aftn, but expecting a
little more coverage by early eve, before diurnal dissipation
occurs. With pwat values around 1.6 to 1.9, and K index values in
mid to upper 40s, very little reason to think much will be
different on Thursday, with widely sct to sct diurnal convection
and aftn temps either side of 90 degrees along with overnight
temps either side of 70 degrees. Lgt winds to continue as
well./07/

.LONG TERM.../Friday Morning through Tuesday Night/

Broad upper-trough across the central Gulf of Mexico extending
through Louisiana and into the Mississippi River Valley to maintain
a chance of mainly afternoon and evening showers and thunderstorms
trough the weekend. Surface and upper trough to move inland on
Sunday night across the northeast gulf coast near the Florida
panhandle. As this disturbance drifts north and east, upper-level
ridge to build across the Red River valley bringing hot and dry
conditions across the ArkLaTex early next week.

Temperatures from Friday through Monday to range from highs in the
lower 90s to lows around 70. Expect a gradual warming trend early
next week with high temperatures across East Texas on Monday and
Tuesday to approach the mid 90s.

Otherwise, best chances for afternoon showers and thunderstorms
through the weekend will be across northeast Louisiana and south-
centeral Arkansas. /05/

&&

.PREV DISCUSSION... /issued 1247 PM CDT Wed May 23 2018/

AVIATION...
Although cumulus development is only taking place gradually at
some locations, isold convection has begun to recently develop
elsewhere. Juicy unstable airmass suggest that rapid development
is possible, although weak wind shear suggest cells very slow
movers and svr wx unlikely. For now, will handle with vcnty tstms
and update to localized thunder at areal terminals when necessary.
Fog possible where rain occurs but very localized and cannot
narrow down this 18z taf package. Sfc winds mostly lgt and vrbl
thru period but could be gusty near convection./07/.

PREV DISCUSSION... /issued 1037 AM CDT Wed May 23 2018/

UPDATE...
Decided not to lower pops as airmass quite juicy with K index
values in mid/upper 30s and lack of any dry layers on areal 12z
soundings. Scattered convection movg nwd across I-10 attm which
may justify high end chance across southern portions of area,
while stgr moisture convergence across nrn portions of area may
allow for more rapid development once convective temps around
upper 80s are reached in mid aftn. No update needed but reran
zones and rec to remove morning wording./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  91  71  90 /  30  40  20  30
MLU  72  90  70  90 /  30  50  20  40
DEQ  67  87  68  89 /  30  50  20  30
TXK  69  88  69  89 /  30  50  20  30
ELD  68  88  69  90 /  30  50  20  30
TYR  71  88  71  91 /  20  30  20  30
GGG  71  89  71  91 /  20  30  20  30
LFK  69  88  70  91 /  20  30  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, May 23, 5:25 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
525 AM CDT Wed May 23 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
525 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms will be possible today and
into tonight across the entire Four State Region. The best chances
for thunderstorms will be this afternoon during peak daytime
heating. This activity should slowly decrease through the evening
and nighttime hours. Brief heavy downpours, gusty winds, and
frequent cloud to ground lightning will be the primary threats.
While an isolated storm could become severe, widespread severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms are expected each day from Thursday
through Tuesday. The greatest thunderstorm activity is expected
each afternoon during peak daytime heating, and any storms that
develop will gradually dissipate during the evening. Brief heavy
downpours, gusty winds, and frequent cloud to ground lightning
will be possible, but widespread severe weather is not expected.

A tropical low pressure system moving northward from the Gulf of
Mexico and along the Mississippi River may provide more widespread
and persistent thunderstorm chances across mainly Southern
Arkansas and Northern Louisiana Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is not anticipated through tonight.

09

In the hours before

Special weather statement, May 23, 3:02 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
302 PM CDT WED MAY 23 2018

LAZ001-TXZ138-151-232045-
Caddo LA-Panola TX-Harrison TX-
302 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deberry, or 17 miles northeast of Carthage, moving northwest at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Greenwood, Waskom, Deberry, Elysian Fields, Midyett, Deadwood, Front
and Spring Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 9437 3252 9404 3223 9389 3219 9395
      3220 9404 3214 9404 3210 9412
TIME...MOT...LOC 2002Z 153DEG 15KT 3226 9407

05
Special weather statement, May 23, 3:29 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
329 PM CDT WED MAY 23 2018

TXZ111-112-232115-
Cass TX-Morris TX-
329 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hughes Springs, or 21 miles west of Atlanta, moving northwest at 15
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Daingerfield, Linden, Hughes Springs, Naples, Omaha, Rocky Branch,
Avinger and Marietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 9465 3325 9464 3325 9461 3326 9459
      3325 9458 3327 9456 3327 9453 3328 9452
      3299 9437 3290 9456 3312 9482 3318 9481
TIME...MOT...LOC 2028Z 149DEG 15KT 3301 9452

05
Special weather statement, May 23, 4:09 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
409 PM CDT WED MAY 23 2018

LAZ001-TXZ126-138-232200-
Caddo LA-Harrison TX-Marion TX-
409 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO PARISH...
SOUTHEASTERN MARION AND EASTERN HARRISON COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elysian Fields to near Waskom. Movement
was north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Marshall, Vivian, Greenwood, Waskom, Oil City,
Mooringsport, Karnack, Elysian Fields, Woodlawn, Gray, Scottsville,
Uncertain, Caddo Lake, Leigh, Jonesville, Bethany and Nesbitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 9399 3246 9386 3238 9407 3235 9427
      3266 9448
TIME...MOT...LOC 2108Z 161DEG 12KT 3241 9420 3249 9402

20
Special weather statement, May 23, 4:12 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
412 PM CDT WED MAY 23 2018

TXZ097-112-232200-
Cass TX-Bowie TX-
412 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS AND
SOUTHEASTERN BOWIE COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Atlanta, moving north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atlanta, Queen City, Redwater, Maud, Douglassville and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3306 9417 3304 9438 3338 9449 3342 9417
TIME...MOT...LOC 2112Z 172DEG 14KT 3313 9429

20
Special weather statement, May 23, 4:15 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
415 PM CDT WED MAY 23 2018

TXZ108>110-232200-
Camp TX-Franklin TX-Titus TX-
415 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...WESTERN TITUS AND
WESTERN CAMP COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leesburg, moving north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Pittsburg, Leesburg, Mount Vernon, Scroggins,
Newsome, Winfield, Miller's Cove, Rocky Mound, Hopewell and
Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 9499 3295 9498 3293 9515 3300 9515
      3299 9516 3298 9516 3297 9518 3296 9517
      3296 9520 3297 9520 3332 9531 3333 9527
TIME...MOT...LOC 2114Z 172DEG 14KT 3302 9510

20
Special weather statement, May 23, 4:55 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
455 PM CDT WED MAY 23 2018

LAZ017-018-232245-
Natchitoches LA-Sabine LA-
455 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
CENTRAL SABINE PARISHES UNTIL 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Many, or 16 miles north of Anacoco, moving
northwest at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Many, Zwolle, Converse, Oak Grove, Florien, Provencal, Noble, Fisher,
Robeline, Kisatchie, Mount Carmel, Belmont and Negreet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 9318 3138 9311 3137 9341 3148 9363
      3183 9380 3183 9356 3170 9344 3169 9321
TIME...MOT...LOC 2154Z 125DEG 6KT 3150 9331

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:02 PM CDTSpecial Weather StatementSHVPanola43 min
May 23, 3:29 PM CDTSpecial Weather StatementSHVMorris46 min
May 23, 4:09 PM CDTSpecial Weather StatementSHVHarrison51 min
May 23, 4:12 PM CDTSpecial Weather StatementSHVCass48 min
May 23, 4:15 PM CDTSpecial Weather StatementSHVFranklin45 min
May 23, 4:43 PM CDTSevere Thunderstorm WarningSHVFranklin26 min
May 23, 6:40 PM CDTSevere Thunderstorm WarningSHVBowie46 min
May 22, 8:28 PM CDTSpecial Weather StatementSHVLaSalle47 min
May 23, 4:55 PM CDTSpecial Weather StatementSHVSabine50 min
May 23, 6:08 PM CDTSpecial Weather StatementSHVRed River52 min
May 23, 6:49 PM CDTSpecial Weather StatementSHVLincoln41 min
May 22, 8:10 PM CDTSpecial Weather StatementSHVUnion50 min
May 23, 4:39 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller, Nevada37 min
May 23, 6:25 PM CDTSpecial Weather StatementSHVLittle River50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.